A FATAL CASE OF CHLORFENAPYR TOXICITY

Jennifer Wolff, MD, Oluwaseun Adeosun, MD, Northwell Health, Smithtown, NY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 1075

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Case Presentation: A 42 year old male with no prior medical history presented to the hospital after drinking approximately 800 mL of 21% chlorfenapyr insecticide and 500 mL of vodka in a suicide attempt. He reported vomiting 7 times minutes after the ingestion. On admission he was afebrile, with a heart rate in the 70s and blood pressure 140s/70s. Initial physical exam was unremarkable. Initial laboratory studies were significant for hemoglobin of 18.6 g/dL, serum bicarbonate of 20mmol/L, serum glucose of 256 mg/dL, AST of 45 u/L, creatine kinase of 432 u/L and lactate of 7.9mmol/L. Toxicology was consulted and recommended treating him with activated charcoal, intravenous acetylcysteine, and ubiquinone. A lorazepam taper was started to prevent alcohol withdrawal. He was also given lactated ringers at a continuous rate of 200 mL/hr.
He was admitted to a telemetry floor and observed for signs of alcohol withdrawal and chlorfenapyr toxicity. His serum lactate improved to 1.9 mmol/L after 24 hours of IV fluid administration. Throughout his stay he had mild tachycardia with a baseline heart rate of approximately 100. On day 6 the patient became diaphoretic and increasingly tachycardic without chest pain or shortness of breath. His symptoms were concerning for chlorfenapyr toxicity, and in discussion with toxicology and nephrology, the decision was made to initiate urgent hemodialysis. Following dialysis, the patient began to experience tachypnea and tactile hallucinations. Intravenous lorazepam was administered without improvement. The patient rapidly became hyperthermic to 41.5 degrees Celsius which did not improve with active cooling. He ultimately became asystolic and expired after resuscitation efforts were exhausted.

Discussion: Chlorfenapyr is a commercially available insecticide with a WHO classification as moderately hazardous. Multiple cases of chlorfenapyr toxicity have been reported in Asia, with all but two resulting in death. Cases of chlorfenapyr toxicity are associated with a latent, symptom-free period. Patients begin to display symptoms of diaphoresis and hyperthermia approximately seven days following ingestion, thought to be related to oxidative uncoupling. Cases of leukoencephalopathy and pancreatitis have also been reported in association with chlorfenapyr ingestion. Lethality of ingestion is thought to be dose-dependent, though even small ingestions have been associated with death. At this time there are no known treatments for chlorfenapyr toxicity.

Conclusions: Chlorfenapyr is a toxic substance that is commercially available in the United States. Patients who consume chlorfenapyr should undergo extended inpatient observation as symptoms of toxicity are delayed and lethal. Hospitalists should work closely with toxicologists to determine the best early, aggressive treatment plan for these patients.

To cite this abstract:

Wolff, J; Adeosun, O. A FATAL CASE OF CHLORFENAPYR TOXICITY. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 1075. https://www.shmabstracts.com/abstract/a-fatal-case-of-chlorfenapyr-toxicity/. Accessed December 6, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.